Arkansas, 2014

Flash Flood and Hail in Arkansas, June 12, 2014

June 12, 2014 · NWS LZK · 9 events in 8 counties and zones

The arrival of a cold front caused a few severe thunderstorms to develop on the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The arrival of a cold front caused a few severe thunderstorms to develop on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 12, 5:44 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 12, 5:44 AM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
644 AM CDT THU JUN 12 2014

.AVIATION...

A COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE EAST INTO
FAR WESTERN ARKANSAS. THEY APPEAR TO BE WEAKENING AT THIS TIME.
PATCHY FOG IS ALSO ACROSS THE AREA WITH SOME LOW CLOUDS. A COLD
FRONT WILL MOVE INTO CENTRAL ARKANSAS THIS AFTERNOON AND WILL BE
THE FOCUS FOR NEW THUNDERSTORM DEVELOPMENT. EXPECT THUNDERSTORMS
INTO THE EVENING. VFR TO MVFR CONDITIONS ARE EXPECTED. VFR TO LIFR
CONDITIONS ARE EXPECTED THIS MORNING...THEN VFR TO MVFR.

&&

.PREV DISCUSSION... /ISSUED 325 AM CDT THU JUN 12 2014/

DISCUSSION...

MAIN CONCERNS THIS FORECAST CYCLE ARE CONVECTION CHANCES TODAY
THROUGH FRIDAY...THEN A LOWER CHANCE OF CONVECTION SATURDAY TO
SUNDAY MAINLY NORTHERN AR. ANY THREAT OF ISOLATED SEVERE STORMS.
TEMPERATURE FORECAST WILL START A BIT BELOW NORMAL VALUES THEN
WARM CLOSER TO NORMAL VALUES INTO THE WEEKEND AND NEXT WEEK.

CURRENT MCS OVER KS CONTINUES TO MOVE ESE WITHIN THE UPPER W TO NW
FLOW. THIS CONVECTION COMPLEX WILL AFFECT AR GENERALLY AFTER
SUNRISE AND ON THURSDAY. WEAK HIGH PRESSURE IS CURRENTLY OVER AR
WITH A MILD AND MOIST ATMOSPHERE. TEMPS AND DEW POINT TEMPS WERE
IN THE 60S...WITH A LIGHT E TO SE WIND FLOW. 00Z KLZK SOUNDING HAD
A PRECIP WATER VALUE OF 0.79 INCHES...WITH MUCH IN THE LOWER 6K
FEET...WHILE QUITE DRY ALOFT. CIRRUS BLOW OFF CLOUDS WERE
STREAMING INTO AR FROM THE CONVECTION IN KS.

SHORT TERM...TODAY THROUGH SUNDAY NIGHT

POP CHANCES WILL GRADUALLY TREND UP THIS MORNING IN THE WEST AND
THEN EXPAND EAST THROUGH THE DAY. MODELS SPLIT THE CURRENT MCS
TODAY...A PIECE GOING DUE EAST TO MO...WHILE THE OTHER SE TO
EASTERN OK THEN TO CENTRAL TO SOUTHERN AR. FORECAST WILL REFLECT
THIS. THERE IS SOME UNCERTAINTY IN THIS SCENARIO...A GREATER
AMOUNT TO CENTRAL AR...OR GENERAL WEAKENING BETWEEN THE TWO
PIECES...WHICH WOULD BRING MUCH LESS TO CENTRAL AR. BUT DO TO
UNCERTAINTY...KEPT OVERALL TREND WITH SOME CONVECTION CHANCES
NORTH TO SOUTH. THIS SHORT WAVE ENERGY GRADUALLY MOVES THROUGH AR
INTO FRIDAY MORNING...AND POPS HAVE BEEN KEPT INTO FRIDAY AM.

AN ISOLATED STRONG TO SEVERE STORM THREAT WILL BE WITH THE
SYSTEM...ESPECIALLY THIS AFTERNOON TO EVENING...WITH STRONG WINDS
THE MAIN THREAT...WHILE LARGE HAIL A LOWER THREAT. SOME ISOLATED
HEAVY RAIN WILL ALSO BE POSSIBLE...BUT THE SYSTEM IS EXPECTED TO
STAY PROGRESSIVE...AND THE OVERALL FLASH FLOOD THREAT WILL BE LOW.
THEN OVERALL DRY ON SATURDAY...EXCEPT A SLIGHT CHANCE OVER SE AR
WITH SOME WEAKENING SHORT WAVE ENERGY OVER THE SE U.S. WHICH MAY
DEVELOP SOME ISOLATED CONVECTION IN FAR SE AR. ON SUNDAY...A WEAK
FRONTAL BOUNDARY APPROACHES THE NW TO NORTHERN AR AREA...AND A
SLIGHT CHANCE OF CONVECTION IS IN THE FORECAST. UNCERTAINTY IS IN
THE WEEKEND CHANCES OF CONVECTION...AND ADJUSTMENTS MAY BE MADE
WITH LATER MODEL RUNS. TEMPS IN THE SHORT TERM WILL BE A BIT BELOW
TO NEAR NORMAL VALUES.

LONG TERM...MONDAY THROUGH WEDNESDAY

HIGH PRESSURE OVER THE SOUTHEAST U.S. WILL BRING A SOUTHWEST FLOW
ALOFT TO ARKANSAS. THIS WILL ALSO BRING MOISTURE INTO THE AREA.
ZONAL FLOW IS EXPECTED FOR TUESDAY THEN NORTHWEST FLOW RETURNS FOR
WEDNESDAY AS AN UPPER RIDGE BUILDS OVER THE ROCKIES.

A FRONT WILL BE STALLED IN THE PLAINS AT THE BEGINNING OF THE
PERIOD. MOISTURE WILL ENTER ARKANSAS FROM THE GULF OF MEXICO AS
SEVERAL SHORT WAVES MOVE ALONG AND AHEAD OF THE FRONT. SMALL RAIN
CHANCES ARE EXPECTED MONDAY...BUT WILL DECREASE TUESDAY MORNING AS
THE MOISTURE DISSIPATES. CHANCES FOR SHOWERS AND THUNDERSTORMS
RETURN FOR WEDNESDAY NIGHT AS A SHORT WAVE APPROACHES. NEAR NORMAL
TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     81  60  81  58 /  50  60  20  10
CAMDEN AR         87  68  87  67 /  40  60  30  10
HARRISON AR       75  57  79  58 /  70  60  10  10
HOT SPRINGS AR    83  65  83  65 /  50  60  20  10
LITTLE ROCK   AR  85  66  84  66 /  40  60  20  10
MONTICELLO AR     88  69  86  67 /  20  60  30  10
MOUNT IDA AR      82  61  83  63 /  60  60  20  10
MOUNTAIN HOME AR  76  57  79  60 /  60  60  20  10
NEWPORT AR        83  62  82  60 /  40  60  20  10
PINE BLUFF AR     86  68  83  66 /  30  60  30  10
RUSSELLVILLE AR   80  61  84  61 /  60  60  20  10
SEARCY AR         83  64  81  62 /  40  60  20  10
STUTTGART AR      85  66  82  66 /  40  60  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...51
Hazardous weather outlook, Jun 12, 4:00 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU JUN 12 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

CLOUDS WILL INCREASE THIS MORNING. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE ACROSS THE STATE...FIRST IN THE WEST
THEN SPREADING EASTWARD. RAIN CHANCES WILL BECOME LIKELY BY THIS
AFTERNOON...AND WILL CONTINUE INTO TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS TODAY IN CENTRAL AND SOUTH SECTIONS WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE ENDING FRIDAY MORNING AS THE
COMPLEX OF THUNDERSTORMS MOVES OUT OF THE AREA. THERE WILL BE A
CHANCE OF MORE SHOWERS AND THUNDERSTORMS ACROSS NORTHWEST ARKANSAS
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

The radar

The Springfield radar (KSGF), 135 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Baxter

When
June 12, 10:33 AM CST
Where
Baxter County, 3 mi NE of Mountain Home
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.361, -92.342

Thunderstorm Wind, Fulton

When
June 12, 11:25 AM CST
Where
Fulton County, Sturkie
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.450, -91.870

Trees and power lines were blown down. One of the falling trees caused minor damage to a house.

Thunderstorm Wind, Jackson

When
June 12, 2:20 PM CST
Where
Jackson County, 0.69 mi N of Tupelo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.390, -91.230

Large tree limbs were blown down in the area.

Thunderstorm Wind, Cleveland

When
June 12, 3:25 PM CST
Where
Cleveland County, 2.15 mi WNW of Kingsland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.862, -92.335

Trees were blown down.

Hail, Independence

When
June 12, 4:31 PM CST
Where
Independence County, Desha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.730, -91.680

Thunderstorm Wind, Cleveland

When
June 12, 4:50 PM CST
Where
Cleveland County, Rye
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.730, -91.980

Trees were blown down.

Lightning, Drew

When
June 12, 5:30 PM CST
Where
Drew County, Monticello
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.630, -91.800

Lightning set a transformer on fire.

Flash Flood, Calhoun

When
June 12, 7:45 PM CST to 9:30 PM CST
Where
Calhoun County, 1.45 mi NNW of Hampton to 1.98 mi SW of Hampton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.550, -92.478

Street flooding occurred in Hampton.

Thunderstorm Wind, Prairie

When
June 12, 8:43 PM CST
Where
Prairie County, (Sgt)stuttgart Municipal Airport
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
34.600, -91.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512765, 512773, 512766, 512767, 512768, 512769, 512770, 512771, 512772.